Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 30, NWS Brownsville, TX

August 1, 20097 counties in Texas

NWS Brownsville, TX issued this red flag warning at Aug 1, 2009, 11:31 AM CDT for 7 counties in Texas. It took effect at Aug 1, 2009, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2009, 11:31 AM CDT (16:31 UTC)
In effect from
Aug 1, 2009, 12:00 PM CDT
Expired
Aug 1, 2009, 7:00 PM CDT
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 105 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 4.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2009-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2009-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2585 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-117 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 011631
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1131 AM CDT SAT AUG 1 2009

...HOT WINDY AND DRIER CONDITIONS THIS AFTERNOON WILL CREATE
CRITICAL WILD FIRE GROWTH CONDITIONS...

.A POCKET OF DRIER AIR ACROSS DEEP SOUTH TEXAS WILL CONTINUE TO
MIX GUSTY WINDS IN EXCESS OF 30 MPH AND BRING HUMIDITY DOWN TO OR
BELOW LEVELS NECESSARY FOR RAPID WILD FIRE GROWTH THIS AFTERNOON.

TXZ249>255-020000-
/O.NEW.KBRO.FW.W.0030.090801T1700Z-090802T0000Z/
JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
1131 AM CDT SAT AUG 1 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

THE COMBINATION OF LOWERING HUMIDITY...HOT TEMPERATURES...AND 20
FOOT WINDS GUSTING TO MORE THAN 30 MPH WILL INCREASE THE THREAT
FOR RAPID TO POTENTIALLY EXPLOSIVE WILD FIRE GROWTH THIS AFTERNOON.

FOR HIDALGO...BRO0KS..EASTERN JIM HOGG...AND EASTERN STARR
COUNTY...HUMIDITY WILL FALL TO OR BELOW 25 PERCENT BY 3 PM WITH 20
FOOT SUSTAINED WINDS UP TO 20 MPH AT TIMES...WITH FREQUENT GUSTS
BETWEEN 25 AND 35 MPH ESPECIALLY IN EXPOSED LOCATIONS. 

FOR CAMERON...WILLACY...AND KENEDY COUNTY MAINLY WEST OF HIGHWAY
77...SUSTAINED 20 FOOT WINDS WILL APPROACH OR EXCEED 25 MPH ALONG
WITH HUMIDITY FALLING TO OR BELOW 35 PERCENT.

IN ALL AREAS...THE LOWER HUMIDITY WILL BRING FUEL MOISTURE LEVELS
TO DRY OR CRITICALLY DRY LEVELS BY MID AFTERNOON. ADDING THE LOW
FUEL MOISTURE TO THE DECREASED HUMIDITY AND STRONG WINDS WILL
PRODUCE ERRATIC AND POTENTIALLY DANGEROUS WILD FIRE BEHAVIOR.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS
INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER...DRY TO
EXTREMELY DRY FUEL CONDITIONS...AND HUMIDITY FALLING GENERALLY
BELOW 40 PERCENT NEAR THE COAST AND 35 PERCENT INLAND. LOWER
HUMIDITY REQUIRES LESS 20 FOOT WIND SPEED TO CREATE A VOLATILE SITUATION.
THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL IN
SOME AREAS.

&&

$$

52/BSG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Aug 1, 9:00 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 1, 9:00 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
900 AM CDT SAT AUG 1 2009

.DISCUSSION...THE WEEKEND WILL CONTINUE TO BE HOT AND DRY WITH VERY
LITTLE CHANGE IN THE FORECAST.  AN UPPER LEVEL HIGH PRESSURE SYSTEM
CONTINUES TO DOMINATE THE AREA TODAY. THE HUMIDITIES SHOULD DECREASE
ENOUGH DURING THE WEEKEND FOR CONDITIONS TO BE JUST UNDER HEAT
ADVISORY CRITERIA.  BRO SOUNDING THIS MORNING SHOWED A PRECIP WATER
OF 1.47 AND A K-INDEX OF 10. TEMPERATURES AND MOISTURE WILL INCREASE
IN THE UPPER LEVELS BY MONDAY CAUSING POSSIBLE SEA BREEZE TYPE
SHOWERS OR THUNDERSTORMS DURING THE DAYTIME HOURS.  LONG TERM PROGS
INDICATE POSSIBLE TROPICAL WAVE BY THE END OF NEXT WEEK CAUSING THE
CHANCES FOR SHOWERS AND THUNDERSTORMS TO INCREASE.
&&

.MARINE...ANOTHER DAY...ANOTHER DIURNAL TREND OF GUSTY WINDS NEAR OR
JUST ABOVE SMALL CRAFT CONDITIONS IN THE LAGUNA DURING THE AFTERNOON
AND EARLY EVENING...SHIFTING TO THE OPEN GULF DURING THE OVERNIGHT
HOURS.  THIS TREND NOW LOOKS TO CONTINUE THROUGH THE WEEKEND PERHAPS
WITH A TOUCH LIGHTER WINDS ON SUNDAY.

AT 8 AM BUOY 20 CARRIED 12 KNOT GUSTING 15 KNOT WIND WITH A 4.6 FOOT
WAVE HEIGHT...AS SEAS REBOUNDED A BIT FROM THE EVENING DROP OFF JUST
BELOW 4 FEET ON FRIDAY. CURRENT FORECAST CARRYING LAGUNA MADRE SMALL
CRAFT ADVISORY THIS AFTERNOON AND EVENING AND WITH A LITTLE EXTRA
MIXING DUE TO DRIER AIR JUST ABOVE THE SURFACE EXPECT 20 TO 25 KNOTS
WITH HIGHER GUSTS IN THE OPEN BAY WATERS TO BEGIN BY MID TO LATE
MORNING.  GULF WINDS WILL MAINTAIN 10 KNOTS OR SO THROUGH AFTERNOON
BEFORE PICKING UP AGAIN THIS EVENING AND OVERNIGHT WITH SEAS HOLDING
BETWEEN 3 AND 5 FEET.
&&

.AVIATION...DRY AIR HAS MADE PRESENCE FELT IN THE FORM OF VFR CLEAR
TO START THE MORNING. WITH ADDITIONAL MIXING OF DRY AIR ABOVE THE
INVERSION AT 900 MB EXPECTED...SEE ONLY A BRIEF PERIOD OF SCATTERED
MVFR CU THROUGH LATE MORNING BEFORE COVERAGE DROPS FURTHER TO FEW
VFR (4 TO 6K FEET) AND JUST SOME PASSING CIRRUS.  VFR CONDITIONS
OVERNIGHT WITH PERHAPS MORE PASSING CIRRUS FROM UPSTATE
CONVECTION.
&&

.FIRE WEATHER...WILL BE CLOSELY MONITORING FALLING DEW POINTS
COMPARED WITH THE PAST COUPLE OF DAYS AND POTENTIAL FOR SOME GOOD
MIXING WINDS CLOSE TO THE 25 MPH THRESHOLD OVER THE NEXT FEW HOURS.
MAY NEED TO HOIST A SHORT-FUSED RED FLAG WARNING IF SUSTAINED WINDS
LOOK TO BE REACHING 25 MPH AS HUMIDITY SHOULD EASILY DROP BELOW THE
45 PERCENT THRESHOLD WITH CRITICALLY TO EXTREMELY DRY FUELS.
&&

.CLIMATE...ANOTHER DAY ANOTHER RECORD?  AS WAS THE CASE IN JULY WHEN
MCALLEN TIED OR BROKE 23 DAILY HIGH TEMPERATURE RECORDS WERE
GETTING CONFIDENT THAT AUGUST 1ST WILL GO BY THE BOARDS AS
WELL.  INTERESTINGLY...WITH DRIER AIR IN PLACE THE BROWNSVILLE
RECORD IS ALSO IN JEOPARDY AND HARLINGEN MIGHT NOT BE FAR BEHIND.

FOR MUCH MORE ON THE RECORD HOT JULY FOR MANY LOCATIONS IN THE
VALLEY GO TO OUR WEBSITE AT HTTP://WEATHER.GOV/RGV AND CLICK ON THE
FIRST ARTICLE UNDER THE TOP NEWS OF THE DAY.

RECORD MAXIMUM TEMPERATURES FOR AUGUST 1:
BROWNSVILLE   98 IN 2001  TODAYS FORECAST...97
HARLINGEN    103 IN 1960  TODAYS FORECAST...100
MCALLEN      103 IN 1995  TODAYS FORECAST...104
&&

.BRO WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY FOR WINDS IN
EFFECT FROM 11 AM TO 9 PM CDT THIS EVENING.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

65/52
Hazardous weather outlook, Aug 1, 5:04 AM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
504 AM CDT SAT AUG 1 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-021015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
504 AM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES ALONG
SOUTH PADRE ISLAND TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FROM 11 AM TO 9 PM TODAY FOR
THE LAGUNA MADRE. WINDS WILL BE INCREASING TO AROUND 20 KNOTS.

ANOTHER DAY OF EXTREME HEAT IS FORECAST WITH HEAT INDICES RANGING BETWEEN
106 AND 110 DEGREES WITH A FEW LOCATIONS IN THE WESTERN VALLEY
REACHING UP TO 112 FOR AN HOUR OR TWO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

VERY HOT TEMPERATURES WILL COMBINE WITH MODERATE RELATIVE HUMIDITY
TO PRODUCE VERY HIGH HEAT INDICES THROUGH MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACITIVATION IS NOT EXPECTED

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:38 PM CDTSmall Craft Advisory for WindsBRO3 hr
Aug 1, 4:00 AM CDTSmall Craft Advisory for WindsBRO17 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.